Tornadoes · United States · Florida · 2013
EF0 tornado, Lakewood Ranch, Florida, July 15, 2013
This EF0 tornado ran 1.2 miles across Manatee County on July 15, 2013, touching down at 6:40 PM EDT and reaching 5 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 15, 2013
- Touchdown
- 6:40 PM EDT (22:40 UTC)
- Lifted
- 6:50 PM EDT (22:50 UTC)
- On the ground
- 10 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 5 yards (5 m)
- Deaths
- 0
- Injuries
- 0
- County
- Manatee County
- Touchdown point
- 27.423, -82.416
- Lift-off point
- 27.420, -82.435
- Record number
- 1307151640-01
What the Weather Service recorded
Easterly flow and deep moisture fueled numerous to scattered showers and thunderstorms. One of the storms produced a long lived funnel cloud that briefly touched down as a tornado in Lakewood Ranch.
Broadcast media relayed a picture of a very small tornado touching down on a lake in Lakewood Ranch. Additionally, numerous funnel cloud pictures were submitted for this storms. No damage was reported. Exact times and locations were estimated from radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:00 UTC | 14:46 UTC | Flood Warning | TBW |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Jul 15, 3:37 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 15, 3:37 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 337 PM EDT MON JUL 15 2013 .SHORT TERM (TONIGHT-WEDNESDAY)... DEEP EASTERLIES IN PLACE ARE PREVENTING OUR WEST COAST SEA BREEZE FROM REALLY DEVELOPING THIS AFTERNOON. THE EAST COAST SEA BREEZE IS ALREADY PUSHING WELL INLAND TOWARD OUR AREA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE LATE AFTERNOON AND EVENING. HAVE 30-40 PERCENT CHANCES THROUGH 2AM...AFTER WHICH STORMS SHOULD HAVE DISSIPATED OR PUSHED OFFSHORE. NEARLY STACKED HIGH PRESSURE RIDGE OVER THE EASTERN US...GRADUALLY SHIFTING WESTWARD THROUGH WEDNESDAY. ALOFT...IN ADDITION TO THE STRONG HIGH OVER THE EASTERN US...A WEAK TROUGH/LOW WILL BE MOVING ACROSS SOUTH FLORIDA TUESDAY NIGHT AND WEDNESDAY. EASTERLY FLOW WILL REMAIN IN PLACE ACROSS THE AREA THROUGH THE PERIOD WITH AFTERNOON AND EVENING SCATTERED SHOWERS AND STORMS MOVING IN FROM THE EAST COAST SEA BREEZE AND DEVELOPING ALONG OUR WEAK WEST COAST SEA BREEZE AND THE INTERACTION OF THE TWO BOUNDARIES LATE EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH THE EASTERLY FLOW...WITH HIGHS AROUND 90 TO THE LOWER 90S AND LOWS IN THE UPPER 60S INLAND TO THE MID TO UPPER 70S COASTAL. .LONG TERM (WEDNESDAY NIGHT-MONDAY)... VERY LITTLE CHANGE IN THE OVERALL FORECAST PHILOSOPHY FROM YESTERDAY AT THIS TIME WITH THE GFS AND ECMWF REMAINING IN GOOD AGREEMENT WITH SYNOPTIC SCALE FEATURES WITH A BLEND BEING USED. A SPRAWLING AND STRONG UPPER LEVEL RIDGE AND ATTENDANT SURFACE HIGH OVER THE OHIO VALLEY WEDNESDAY NIGHT WILL WEAKEN AND SINK SOUTHEAST WITH THE UPPER RIDGE RE-ESTABLISHING ITSELF ACROSS THE WESTERN ATLANTIC AND RIDGING WEST ACROSS THE SOUTH CENTRAL PENINSULA BY THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND WITH THE ATTENDANT SURFACE RIDGE AXIS ALSO SINKING SOUTH AND ALIGNING ITSELF EAST TO WEST ACROSS THE CENTRAL PENINSULA. SLIGHTLY DRIER AIR ADVECTING IN FROM THE ATLANTIC AROUND THE SOUTHERN PERIPHERY OF THE UPPER LEVEL RIDGE TO THE NORTH WILL SUPPORT LOWER RAIN CHANCES (POPS 30 TO 40 PERCENT RANGE) ACROSS THE FORECAST AREA ON THURSDAY WITH HIGHEST SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWER AND THUNDERSTORM COVERAGE EXPECTED ACROSS SOUTHERN MOST ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS WHERE THE DEEPEST MOISTURE WILL RESIDE. DURING FRIDAY AND INTO THE UPCOMING WEEKEND AMPLE MOISTURE WILL SUPPORT A CONTINUATION OF SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WITH THE SURFACE RIDGE AXIS SINKING SOUTH ACROSS THE CENTRAL PENINSULA HIGHEST RAIN CHANCES WILL SHIFT TO INLAND LOCATIONS AS A SOUTH TO SOUTHWEST FLOW DEVELOPS ALLOWING THE WEST COAST SEA BREEZE TO MOVE FURTHER INLAND EACH AFTERNOON. NEAR SEASONAL LEVEL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH OVERNIGHT LOWS IN THE LOWER 70S INLAND AREAS...AND MID 70S ALONG THE COAST...WITH DAYTIME HIGHS IN THE UPPER 80S ALONG THE COAST AND LOWER 90S INLAND. && .AVIATION... MAINLY VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS. WILL TEMPO FOR LOWERED CEILINGS AND VISIBILITIES AS NECESSARY. EASTERLY WINDS WILL CONTINUE WITH A POSSIBLE SEA BREEZE AT COASTAL TERMINALS THIS AFTERNOON FOR A FEW HOURS...OTHERWISE WINDS WILL REMAIN A BIT VARIABLE IF NOT EAST TO NORTHEAST. && .MARINE... HIGH PRESSURE IS RIDGING OVER THE AREA FROM THE ATLANTIC WITH EASTERLY FLOW IN PLACE. RIDGING WILL REMAIN IN PLACE ACROSS THE AREA THROUGH THE WEEK. WIND SPEEDS THROUGH MUCH OF THE PERIOD WILL REMAIN AOB 15 KNOTS...EXCEPT FOR OVERNIGHT TONIGHT AS AN EVENING SURGE IS EXPECTED TO INCREASE WINDS TO NEAR SCEC LEVELS GENERALLY AFTER 4AM AND CONTINUE INTO THE LATE MORNING TUESDAY. SEAS WILL REMAIN GENERALLY 2-3 FEET...WITH UP TO 4 FEET OFFSHORE. && .FIRE WEATHER... NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 90 74 90 / 40 40 20 30 FMY 72 91 72 90 / 30 50 30 40 GIF 72 90 72 91 / 30 40 10 30 SRQ 73 91 74 91 / 40 40 20 40 BKV 71 92 70 92 / 30 30 10 30 SPG 77 90 77 89 / 40 40 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...24/COLSON LONG TERM...57/MCMICHAEL AVIATION...05/CARLISLE
Hazardous weather outlook, Jul 15, 5:22 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 522 AM EDT MON JUL 15 2013 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-152330- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 522 AM EDT MON JUL 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AMPLE MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE DURING THE AFTERNOON AND EVENING HOURS TODAY. A STRONGER EASTERLY WIND FLOW WILL KEEP THE WEST COAST SEA BREEZE CLOSE TO THE WEST COAST WHERE THE HIGHEST RAIN CHANCES AND COVERAGE OF STORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS. LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS WILL ACCOMPANY THE STORMS TODAY AS THEY MOVE TO THE WEST AT 10 TO 15 MPH. REMEMBER IF THUNDER IS HEARD OR LIGHTING IS OBSERVED MOVE INDOORS IMMEDIATELY. ...FLOOD IMPACT... LOCALLY HEAVY RAINFALL WILL ACCOMPANY THUNDERSTORMS TODAY. THE HEAVY RAINFALL COULD CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAY. MOTORISTS SHOULD SLOW AND EXERCISE CAUTION IF ENCOUNTERING HEAVY RAIN TODAY. MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ...RIVER FLOOD IMPACT... A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE MYAKKA RIVER AT THE MYAKKA RIVER STATE PARK. THE MYAKKA RIVER WILL CONTINUE RISING OVER THE NEXT FEW DAYS AND ANY ADDITIONAL HEAVY RAINFALL TODAY COULD CAUSE A FURTHER RISE IN WATER LEVELS AND MORE PRONOUNCED FLOODING ALONG THE RIVER THROUGH THE WEEK. RESIDENTS LIVING ALONG THE RIVER SHOULD REMAIN ALERT TO ANY RAPID RISES IN WATERS LEVELS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... AMPLE MOISTURE AND DAYTIME HEATING WILL CONTINUE TO SUPPORT SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE REGION EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. AN EASTERLY STEERING FLOW WILL CONTINUE TO SUPPORT HIGHEST RAIN CHANCES FOR STORMS ALONG COASTAL LOCATIONS THROUGH THURSDAY. DURING FRIDAY AND INTO THE UPCOMING WEEKEND A DEVELOPING SOUTHWESTERLY FLOW WILL SHIFT HIGHEST CHANCES FOR STORMS OVER INLAND LOCATIONS EACH AFTERNOON AS THE WEST COAST SEA BREEZE MOVES INLAND AND COLLIDES WITH THE EAST COAST BOUNDARY. STORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINS...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. MCMICHAEL
In the hours before
Special weather statement, Jul 15, 6:30 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EDT MON JUL 15 2013
FLZ055-152315-
MANATEE-
630 PM EDT MON JUL 15 2013
...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MANATEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM DEVELOPING NEAR ONECO...OR 5 MILES SOUTHEAST OF
BRADENTON. THIS THUNDERSTORMS WAS MOVING WEST AT 15 MPH AND WILL
AFFECT AREAS NEAR LAKEWOOD RANCH...SAMOSET...SARASOTA BRADENTON
AIRPORT AND BRADENTON...UNTIL 715 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING...AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL.
&&
LAT...LON 2750 8246 2739 8242 2739 8257 2742 8260
2742 8263 2744 8266 2751 8268
TIME...MOT...LOC 2228Z 081DEG 12KT 2744 8250The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
10.7 hours before the tornado, 32 km from the path. July 15, 2013.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 905 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Tampa Bay, FL (KTBW), 00:00Z
1.3 hours after it, 32 km from the path. July 16, 2013.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 3187 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the touchdown began at 22:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:40 UTC | FUNNEL CLOUD | 4 Ne Desoto Lakes | Manatee, FL | NUMEROUS PUBLIC AND BROADCAST MEDIA REPORTS ON A FUNNEL CLOUD NEAR LAKEWOOD RANCH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of July 15, 2013
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.